Texas, 2003

Hail and Damaging Winds in Texas, June 14, 2003

June 14, 2003 · NWS MAF · 5 events in 4 counties and zones

A long-lived supercell thunderstorm moved south out of southeast New Mexico, and resulted in large hail across parts of the Upper Trans Pecos. As this storm weakened, additional severe thunderstorms developed along a line just south of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A long-lived supercell thunderstorm moved south out of southeast New Mexico, and resulted in large hail across parts of the Upper Trans Pecos. As this storm weakened, additional severe thunderstorms developed along a line just south of Interstate 20. This line of storms moved south and resulted in severe thunderstorm winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 2:15 PM CST, 6 hours 22 minutes earlier.

Area forecast discussion, Jun 14, 2:15 PM CST, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
315 PM CDT SAT JUN 14 2003

18Z DEW POINTS NOT AS HIGH WHEN COMPARED TO 24 HOURS AGO...BUT
CERTAINLY LOW-LEVEL MOISTURE IS AROUND WITH NEAR 65F AT DRYDEN TO
NEAR 55F AT KGDP. THE LATEST VIS SAT LOOP SHOWS CU DEVELOPING FROM
THE SOUTHERN ROCKIES SOUTH INTO OLD MEXICO...WHILE THE WATER VAPOR
LOOP SHOWS A DEVELOPING MID-LEVEL LOW OVER WRN OK.

CU OVER THE MOUNTAINS ARE DEVELOPING IN AN AREA OF 700-500MB LAPSE
RATES IN THE 8.0-8.5C/KM RANGE PER 12Z ABQ SOUNDING AND SHORT RANGE
MODEL PROGS. INITIALLY...THIS WILL BE THE FAVORED AREA FOR STORMS TO
DEVELOP. MODELS THEN SUGGEST A MORE ORGANIZED AREA OF CONVECTION
WILL MOVE SOUTHEAST OUT OF THE ROCKIES ACROSS THE PERMIAN BASIN
LATE TONIGHT. SPC DAY 1 OUTLOOK SEEMS REASONABLE AND WILL KEEP THE
MENTION OF SEVERE OVER MUCH OF THE PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS. NOT MUCH CHANGE ADVERTISED IN THE PATTERN FOR SUNDAY
THROUGH TUESDAY. THE LOW LEVELS WILL BE CHARACTERIZED WITH EAST
TO SOUTHEAST FLOW WITH WEAK NORTH TO NORTHWEST FLOW IN THE MID
LEVELS. THE CURRENT SLIGHT CHANCE POPS SEEM APPROPRIATE FOR THE CWA.

IN THE EXTENDED FORECAST (WED-SAT)...THE MID AND UPPER LEVEL PATTERN
WILL CONSIST OF A WEST COAST TROUGH...CENTRAL U.S. RIDGE WITH A WEAK
CUT-OFF LOW OVER THE MS VALLEY. LITTLE OVERALL CHANGE IS ADVERTISED
IN THE PATTERN THROUGH SATURDAY...HOWEVER EXTENDED MODELS OFFER
DIFFERENT SOLUTIONS. ECMWF/CANADIAN ARE SHOWING A DEEPER WEST COAST
TROUGH WHILE THE GFS/UKMET/NOGAPS ARE SHOWING A CUT-OFF LOW OVER
SRN CA. SKILL SCORES FROM THE FIRST WEEK OF JUNE INDICATE THE GFS
HAS PERFORMED BETTER THAN THE ECMWF...WHILE WEEK TWO SCORES SHOW
THE ECMWF HAS PULLED AHEAD. FOR NOW...WE WILL CONTINUE THE DRY
FORECAST WITH TEMPS NEAR CLIMATOLOGICAL NORMALS.

PRELIMINARY CCF...

MAF BB 063/086 063/088 064 06522
CNM BB 065/090 064/089 063 06322
MRF BB 058/088 057/086 056 06322
FST BB 065/088 064/088 066 06422

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, Jun 14, 1:10 PM CST, 7 hours 27 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO TONIGHT...GENERALLY EAST OF A PINE
SPRINGS...MARFA...LAJITAS LINE. LARGE HAIL AND DAMAGING THUNDERSTORM
WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS
EVENING.

CL

The radar

The Midland/Odessa radar (KMAF), 162 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Reeves

When
June 14, 8:37 PM CST
Where
Reeves County, 5 mi N of Orla
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.883, -103.900

Hail, Loving

When
June 14, 8:37 PM CST
Where
Loving County, 4 mi SSW of Red Bluff Res
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.883, -103.950

An isolated and long lived low precipitation supercell moved south across the New Mexico state line and into West Texas. An NWS COOP observer reported golfball size hail near Red Bluff Lake on the Reeves/Loving County line.

Thunderstorm Wind, Ward

When
June 14, 9:43 PM CST to 9:45 PM CST
Where
Ward County, 3 mi SE of Grandfalls
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
31.300, -102.833

Hail, Ward

When
June 14, 9:50 PM CST
Where
Ward County, 3 mi SE of Grandfalls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.300, -102.833

Thunderstorm Wind, Pecos

When
June 14, 10:00 PM CST
Where
Pecos County, 7 mi SW of Imperial
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
31.200, -102.767

A local deputy reported severe thunderstorm winds at the intersection of Farm to Market Roads 1450 and 1053.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363408, 5363409, 5363461, 5363729, 5363730.